Alert archive / California / High Wind Warnings in 2009

High Wind Warning 4, NWS San Diego, CA

March 26, 20094 counties in California

NWS San Diego, CA issued this high wind warning at Mar 26, 2009, 1:11 PM PDT for 4 counties in California. It took effect at Mar 26, 2009, 10:00 PM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2009, 1:11 PM PDT (20:11 UTC)
In effect from
Mar 26, 2009, 10:00 PM PDT
Expired
Mar 27, 2009, 1:11 PM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 262011
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
111 PM PDT THU MAR 26 2009


CAZ048-057-270500-
/O.NEW.KSGX.HW.W.0004.090327T0500Z-090327T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
111 PM PDT THU MAR 26 2009

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 3 PM
PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PDT
FRIDAY. 

SURFACE HIGH PRESSURE DEVELOPING OVER THE GREAT BASIN COMBINED WITH
WINDS ALOFT WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS...MAINLY
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE NORTHEAST WINDS
WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH FRIDAY MORNING
WITH LOCAL GUSTS OVER 60 MPH. THE WINDS WILL DECREASE FRIDAY
AFTERNOON AND EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. 

&&

$$

CAZ042-050-055-056-058-270500-
/O.NEW.KSGX.WI.Y.0010.090327T0500Z-090327T2200Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
111 PM PDT THU MAR 26 2009

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PDT
FRIDAY. 

SURFACE HIGH PRESSURE DEVELOPING OVER THE GREAT BASIN COMBINED WITH
WINDS ALOFT WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS...MAINLY
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE NORTHEAST WINDS
WILL INCREASE LATE TONIGHT IN THE NORTHERN AREAS AND CONTINUE AND
SPREAD SOUTH THROUGH FRIDAY MORNING WITH LOCAL GUSTS 40 TO 50 MPH.
THE WINDS WILL DECREASE FRIDAY AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS
AND DOWNED POWER LINES.

&&

$$

ATKIN
3 follow-up statements
000 
WWUS76 KSGX 270433
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
933 PM PDT THU MAR 26 2009

CAZ048-057-271500-
/O.CON.KSGX.HW.W.0004.090327T0500Z-090327T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
933 PM PDT THU MAR 26 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PDT FRIDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PDT FRIDAY. 

SURFACE HIGH PRESSURE DEVELOPING OVER THE GREAT BASIN COMBINED
WITH WINDS ALOFT WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS...
MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE
NORTHEAST WINDS WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH
FRIDAY MORNING WITH LOCAL GUSTS OVER 60 MPH. THE WINDS WILL
DECREASE FRIDAY AFTERNOON AND EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

&&

$$

CAZ042-050-055-056-058-271500-
/O.CON.KSGX.WI.Y.0010.090327T0500Z-090327T2200Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
933 PM PDT THU MAR 26 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT FRIDAY. 

SURFACE HIGH PRESSURE DEVELOPING OVER THE GREAT BASIN COMBINED
WITH WINDS ALOFT WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS...
MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE
NORTHEAST WINDS WILL INCREASE LATE TONIGHT IN THE NORTHERN AREAS
AND CONTINUE AND SPREAD SOUTH THROUGH FRIDAY MORNING WITH LOCAL
GUSTS 40 TO 50 MPH. THE WINDS WILL DECREASE FRIDAY AFTERNOON AND
EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS
AND DOWNED POWER LINES.

&&

$$

SCV
000 
WWUS76 KSGX 271521
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
821 AM PDT FRI MAR 27 2009

CAZ048-057-272200-
/O.CON.KSGX.HW.W.0004.000000T0000Z-090327T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
821 AM PDT FRI MAR 27 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON. 

SURFACE HIGH PRESSURE DEVELOPING OVER THE GREAT BASIN COMBINED
WITH WINDS ALOFT WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS...
MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE
NORTHEAST WINDS WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH
FRIDAY MORNING WITH LOCAL GUSTS OVER 60 MPH. THE WINDS WILL
DECREASE FRIDAY AFTERNOON AND EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

&&

$$

CAZ042-050-055-056-058-272200-
/O.CON.KSGX.WI.Y.0010.000000T0000Z-090327T2200Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
821 AM PDT FRI MAR 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON. 

SURFACE HIGH PRESSURE DEVELOPING OVER THE GREAT BASIN COMBINED
WITH WINDS ALOFT WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS...
MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE
NORTHEAST WINDS WILL INCREASE LATE TONIGHT IN THE NORTHERN AREAS
AND CONTINUE AND SPREAD SOUTH THROUGH FRIDAY MORNING WITH LOCAL
GUSTS 40 TO 50 MPH. THE WINDS WILL DECREASE FRIDAY AFTERNOON AND
EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS
AND DOWNED POWER LINES.

&&

$$
000 
WWUS76 KSGX 272011
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
111 PM PDT FRI MAR 27 2009


CAZ048-057-272115-
/O.CAN.KSGX.HW.W.0004.000000T0000Z-090327T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
111 PM PDT FRI MAR 27 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
WIND WARNING. 



$$

CAZ042-050-055-056-058-272115-
/O.CAN.KSGX.WI.Y.0010.000000T0000Z-090327T2200Z/
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
111 PM PDT FRI MAR 27 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 



$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Mar 26, 9:30 AM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 26, 9:30 AM PDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT THU MAR 26 2009

.SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CAUSE AREAS OF
COASTAL LOW CLOUDS AND FOG INTO THIS EVENING WITH A COOLER DAY WEST
OF THE MOUNTAINS. OFFSHORE FLOW WILL LOCAL STRONG WINDS THROUGH AND
BELOW MOUNTAIN CANYONS AND PASSES LATE TONIGHT AND FRIDAY.
DECREASING WINDS FRIDAY NIGHT AND SATURDAY. MOSTLY CLEAR SKIES WITH
WARMER DAYS WEST OF THE MOUNTAINS FRIDAY AND SATURDAY. COOLER SUNDAY
AS AN UPPER LOW MOVES PAST TO THE NORTH. WARMER AGAIN EARLY NEXT
WEEK WITH OFFSHORE WINDS AGAIN MONDAY. LOW PRESSURE WILL BRING
COOLING WITH MORE CLOUDS TOWARD THE END OF NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-SUNDAY)...THERE WAS A COASTAL EDDY THIS MORNING
WITH LOW CLOUDS AND FOG IN THE SAN DIEGO COASTAL AREAS AND INLAND
VALLEYS AND SRN ORANGE COUNTY. CLEAR ELSEWHERE EXCEPT FOR A FEW HIGH
CLOUDS. THE 12Z NKX SOUNDING HAD AN INVERSION BASED NEAR 1800 FT
WITH NW WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-IPL.

MOSTLY CLEAR THIS AFTERNOON EXCEPT THE EDDY COULD HOLD AREAS OF
STRATUS ALONG THE COAST THROUGH THIS AFTERNOON...MAINLY IN SAN DIEGO
COUNTY. COOLER W OF THE MOUNTAINS TODAY DUE TO LOWER HEIGHTS AND
STRONGER ONSHORE FLOW. STRATUS SHOULD MOVE INTO THE WRN SAN DIEGO
INLAND VALLEYS TONIGHT BEFORE THE OFFSHORE FLOW KICKS IN. A SURFACE
HIGH WILL BUILD INTO THE INTERIOR BEHIND A DEPARTING UPPER TROUGH
TONIGHT. OFFSHORE SURFACE GRADIENTS COMBINED WITH UPPER WINDS AND
THERMAL SUPPORT WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS LATE
TONIGHT AND FRIDAY. THERE SHOULD BE BRIEF GUSTS TO WARNING STRENGTH
OVER 60 MPH BELOW THE CAJON PASS AND IN THE SANTA ANA MOUNTAINS.
MOST OTHER AREAS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
SHOULD HAVE WINDS TO ADVISORY STRENGTH WITH GUSTS 35 TO 50 MPH. THE
WINDS WILL DECREASE BY FRIDAY EVENING WITH WEAK OFFSHORE FLOW INTO
SATURDAY. WARMER W OF THE MOUNTAINS FRIDAY AND SATURDAY. COOLER IN
THE MOUNTAINS AND DESERTS FRIDAY DUE TO COLD AIR ADVECTION THEN
WARMER SATURDAY. ANOTHER SHORT WAVE WILL MOVE PAST TO THE NE SUNDAY
BRINGING COOLING...MORE CLOUDS AND LOCAL GUSTY NORTHWEST WINDS IN
THE MOUNTAINS AND DESERTS.

&&

.LONG TERM (MONDAY-THURSDAY)...BRIEF OFFSHORE FLOW SHOULD DEVELOP
AGAIN MONDAY WITH LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES. OTHERWISE...GENERALLY INCREASING HEIGHTS THROUGH
TUESDAY FOR FAIR AND MILD WEATHER IN MOST AREAS. A TROUGH
APPROACHING FROM THE NW WILL BRING COOLING WEDNESDAY AND THURSDAY.

&&

.AVIATION...
261400Z...MARINE LAYER DEPTH AROUND 1700 FEET THIS MORNING AND
SHOULD DEEPEN TO AROUND 2000 FEET LATER THIS MORNING THEN DROP TO
NEAR THE SURFACE BETWEEN MIDNIGHT AND SUNRISE TONIGHT AS OFFSHORE
FLOW DEVELOPS OVER THE AREA. AREAS OF STRATUS ALONG THE COAST SHOULD
EXPAND NORTHWARD AND SPREAD FURTHER INLAND THIS MORNING THEN START
BREAKING UP OVER THE INLAND AREAS BETWEEN 18Z AND 20Z. LITTLE OR NO
BREAKUP IS EXPECTED ALONG THE COAST TODAY. MOST AREAS SHOULD CLEAR
OUT RAPIDLY BY SUNRISE ON FRIDAY. THERE COULD BE A BRIEF PERIOD OF
LIFR CONDITIONS AT KSAN FRIDAY MORNING BEFORE SUNRISE AS THE STRATUS
GETS SQUASHED DOWN AND PUSHED BACK TO THE COAST.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH FRIDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...HORTON
Hazardous weather outlook, Mar 26, 3:03 AM PDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
303 AM PDT THU MAR 26 2009

CAZ048-050-055>058-060>062-271100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
303 AM PDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG OFFSHORE WINDS WILL DEVELOP TONIGHT IN THE MOUNTAINS AND THE
VALLEYS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG OFFSHORE WINDS ARE EXPECTED FRIDAY MORNING IN THE MOUNTAINS
AND THE VALLEYS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-271100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
303 AM PDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH RIP CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:11 PM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego24 hr

Nearby

High Wind Warnings in California, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.